Connecticut, 2010

Flood in Connecticut, March 29 to 30, 2010

March 29 to 30, 2010 · NWS BOX · 1 event in 1 county or zone

A low pressure system sat just south of Long Island for two days, bringing heavy rain to much of Southern New England during that time. A persistent southerly low level jet brought very moist air into the area, which resulted in high rainfall rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A low pressure system sat just south of Long Island for two days, bringing heavy rain to much of Southern New England during that time. A persistent southerly low level jet brought very moist air into the area, which resulted in high rainfall rates. A coastal front enhanced rainfall along the Interstate 95 corridor. This event followed a heavy rainfall and record flooding event in mid-March as well as a second lesser rain event about a week prior. Rivers across much of Massachusetts and Rhode Island were still high from those events and warm temperatures in northern Vermont and New Hampshire resulted in a period of snowmelt, causing rises on both the mainstem Connecticut and Merrimack Rivers. All of these factors led to a second record rainfall and flooding event.

Two day rainfall totals across Southern New England ranged from an inch to ten inches. Though concentrated in Rhode Island and southeastern Massachusetts, all of Southern New England was affected by the flooding. In Connecticut, two day rainfall totals ranged from three inches in Hartford County to eight inches in Windham County. Providence, Boston, and Blue Hill Observatory in Milton, MA set record monthly precipitation totals during the month of March. Providence also set the record for the wettest month ever in the period of record. Both the Pawtuxet River in Rhode Island and the Sudbury River in Massachusetts set floods of record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 29, 7:49 PM EST, 51 minutes earlier.

Area forecast discussion, Mar 29, 7:49 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
849 PM EDT MON MAR 29 2010

.SYNOPSIS...
A MAJOR RAIN STORM FOR MUCH OF SOUTHERN NEW ENGLAND WILL RESULT IN
MODERATE TO MAJOR FLOODING ACROSS MOST OF RHODE ISLAND...EASTERN AND
CENTRAL MASSACHUSETTS AND NORTHEAST CONNECTICUT. FIVE INCH OR GREATER
STORM TOTAL RAINFALL BY TUESDAY EVENING SHOULD PUSH 1 OR 2 LONG TERM
100 YEAR CLIMATE LOCATIONS WITHIN 1/2 INCH OF AN ALL TIME HISTORIC
MONTHLY RAIN TOTAL FOR ANY MONTH. SPRING-LIKE WEATHER RETURNS TO THE
REGION THURSDAY THROUGH SUNDAY AS A RIDGE OF HIGH PRESSURE BUILDS
INTO THE NORTHEAST... YIELDING DRY WEATHER ALONG WITH A SIGNIFICANT
WARMING TREND OVER THE INTERIOR BUT FOGGY EARLY MORNINGS.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
HEAVY RAIN ASSOCD WITH SOUTHERLY LLJ AND RIGHT ENTRANCE REGION OF
STRONG UPPER JET CONTINUES TO TRAIN NWD ACROSS SNE WITH HEAVIEST
RAINFALL IN NORTHEAST MASSACHUSETTS...ALL OF RHODE ISLAND AND MUCH
OF THE INTERSTATE 95 CORRIDOR OF EASTERN MASSACHUSETTS. HOWEVER...THE
AREA OF RAIN HAS NOT MADE MUCH PROGRESS EAST LAST SEVERAL HOURS WITH
STEADIER RAIN STILL WEST OF CAPE COD AS DEEP SOUTHERLY FLOW IN PLACE.

PROBABLY NOT MUCH RAIN THROUGH MIDNIGHT FOR OUTER CAPE AND ACK.

OTHERWISE THE CONVERGENCE WITH 30 KNOT SOUTHERLY GUSTS IN THE CAPE
COD WITH THE DEVELOPING SFC FRONT ALONG INTERSTATE 95 WILL YIELD A
HIGHER EFFICIENCY IN RAINFALL PRODUCTION IN THE WEAK NORTHERLY FLOW
OVERNIGHT.

2 HOURLY AMOUNTS OF NEARLY 1 INCH HAVE BEEN OCCURRING BETWEEN 6 PM
AND 8 PM. ANOTHER ONE OR 2 EPISODES OF 1 INCH IN 3 HOURS ARE EXPECTED
OVERNIGHT FROM RHODE ISLAND...TO NEAR BOSTON AND POSSIBLY ALSO
WINDHAM COUNTY CONNECTICUT INTO SOUTHEAST WORCESTER COUNTY.

THIS IS MAJOR WITH STORM TOTALS AS OF 8 PM NOW AVERAGING BETWEEN
2.6 AND 3.6 INCHES IN RHODE ISLAND. EXCESSIVE URBAN FLOODING SHOULD
BE IN THE PROCESS OF DEVELOPING FOR PARTS OF RHODE ISLAND.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY NIGHT/...
PART 2 OF THIS HISTORIC FLOODING RAIN EVENT WILL OCCUR LATER TONIGHT
THROUGH TUE AS VERTICALLY STACKED COASTAL LOW LIFTS SLOWLY NORTH
ALONG THE MID ATLC COAST.  THE SOUTHERLY LLJ WILL GRADUALLY SHIFT
TO AN E/SE ORIENTED JET AND THIS WILL TRANSPORT MORE DEEP MOISTURE
INTO SNE WITH VERY STRONG OMEGA.  EASTERLY INFLOW IS EVEN STRONGER
THAN SOUTHERLY INFLOW OF TODAY WITH +3 TO +4 SD AND PWAT ANOMALY
+2.5 SD...SO EVEN HEAVIER RAINFALL IS LIKELY LATER TONIGHT INTO
TUE.

GFS/NAM/SREF FOCUS AXIS OF HEAVIEST RAIN ACROSS I95 CORRIDOR WHILE
ECMWF IS FURTHER WEST.  WE PREFER THE GFS/NAM AXIS OF QPF AS PWAT
PLUME IS FOCUSED ACROSS I95 CORRIDOR PRETTY MUCH DURING THE ENTIRE
EVENT AND THIS IS WHERE WE EXPECT HEAVIEST RAINFALL.  IN
ADDITION...DEVELOPMENT OF COASTAL FRONT WILL ENHANCE RAINFALL RATES
IN THIS REGION WITH VERY HEAVY RAINFALL LIKELY TUE MORNING IN THE
COASTAL PLAIN SHIFTING NORTH TO NORTHERN MA AND MERRIMACK VALLEY TUE
AFTERNOON AS THE LLJ MOVES NWD ACROSS THE REGION.

ISOLATED THUNDER POSSIBLE AT THE NOSE OF THE JET TUE MORNING AS
MODELS INDICATE SOME ELEVATED INSTABILITY BUT WE DID NOT MENTION AT
THIS TIME.

WE FOLLOWED GFS/NAM/HPC BLEND WITH MORE WEIGHT GIVEN TO HEAVIER NAM
WHICH HAS DONE WELL WITH RECENT EXCESSIVE RAIN EVENTS AND IS
PROBABLY HANDLING THE MESOSCALE LIFT BETTER THAN GFS.  RAINFALL
TOTALS OF 3-6" EXPECTED ACROSS MUCH OF THE REGION WITH ISOLATED 8"
AMOUNTS POSSIBLE.  LESS THAN 3" AMOUNTS EXPECTED FOR FAR NW AND FAR
SE PORTIONS OF THE FORECAST AREA.

WIND...MARGINAL WIND ADVISORY CRITERIA POSSIBLE ALONG THE COAST FOR
A 3-6 HR PERIOD FROM 15-21Z TUE.  NO ADVSY AT THIS TIME AS MAX PRES
FALLS TO THE SW WEAKEN AS THEY MOVE ACROSS REGION AND LOW LEVEL
INVERSION SHOULD LIMIT GUSTS.

PLEASE SEE COASTAL FLOODING SECTION BELOW FOR COASTAL FLOOD INFO.

TUE NIGHT...BRUNT OF HEAVY RAINFALL SHOULD BE LIFTING TO THE NORTH
BUT MAY LINGER INTO THE EVENING MERRIMACK VALLEY.  LEFTOVER LIGHT
RAIN/DRIZZLE AND AREAS OF FOG WILL LIKELY PERSIST MUCH OF THE
NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
LEFTOVERS WED AS BIG COASTAL LOW DEPARTS SLOWLY EASTWARD OF NANTUCKET
BUT STILL CAUGHT IN THE VAST LOW TOP BUT VERY MOIST CYCLONIC CIRCULATION.
09Z SREF POPS USED. 12Z MAVMOS GUIDE TEMPS BLENDED WITH 30 PCT COOLER
MET NAM. COULD BE A CHILLY DAY ON CAPE COD-40S.

THURSDAY THROUGH SATURDAY...
WARMS UP INTERIOR. HOWEVER...COASTAL COOLING OCEAN BREEZES COMBINED
WITH NIGHTTIME FOG IN LIGHT WIND...MOSTLY CLEAR SKY AND HIGH SFC
MOISTURE CONTENT FROM THE RECORD MARCH RAINS...AS WELL AS LACK OF
WESTERLY BL MIXING DURING THE DAY... WARRANTS CAUTION ON YIELDING
POTENTIAL 850 TEMP MAX'S. CONFIDENCE IN MID 80S IN SOUTHERN NH IS
BELOW AVG.

SUNDAY/MONDAY...THINK SUNDAY IS OUR BEST CHC FOR 80S. AVG CONFIDENCE.
MAINTAINED CONSIDERABLE CONTINUITY SUNDAY AND BLENDED PREV 4AM KBOX
FCST WITH NEW 12Z GFS MOS FOR A COOLER MONDAY. BOTTOM LINE...IF IT
HEATS UP BIG TIME EVERYWHERE IN SNE...THINK SUNDAY IS THE DAY. POPS
ON SUNDAY OR MONDAY ARE LOW AND HAD NO PARTICULAR FEEL. EC LOOKS A
LITTLE SLOWER THAN THE GFS.

ESSENTIALLY A NICE STRETCH OF WX IS UPCOMING THU-THROUGH THIS WEEKEND.

NEXT WEEK...SOME SIGNS IN THE MODELS THAT THE PATTERN REVERTS TO A
STRENGTHENING BLOCK IN NE CANADA WITH ACTIVE SRN STREAM BUT FOR NOW
NOTHING BIG ON THE DISTANT HORIZON FOR SNE.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
00Z TAFS...MEDIUM CONFIDENCE. PLS SEE TAFS FOR DETAILS AS WE TRY TO
KEEP UP WITH THE VARIABILITY.

VFR VARIABLE IFR CONDS IN RAIN/FOG IN SNE. BLV THE TREND WILL BE FOR
IFR OR LIFR CONDS BY DAYBREAK TUESDAY IN MUCH OF THE PVD BOS ORH
REGION IN HEAVY RAIN.

SFC WINDS TRENDING N AND THEN NE DURING THE NIGHT BOS PVD WESTWARD.
NE GUSTS 24-34 KTS FOR A FEW HOURS MIDDAY TUE MOST OF SNE.

CIGS AND VSBY MAY NOT IMPROVE TUE AFTN DUE TO WARMER LAYER TRYING TO
ENCROACH AT THE TOP OF THE BL AND POTENTIAL FOR FOG/DRIZZLE TWD
EVENING. THIS MAY YIELD WIDESPREAD LIFR CONDS BOS TO ORH SOUTH THRU RI
THE CAPE AND ISLANDS AS SFC WINDS DIMINISH.

TUE NIGHT...GENERAL IFR OR LIFR CONDS EXPECTED IN RAIN DRIZZLE AND
FOG.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY...MEDIUM CONFIDENCE. MVFR CONDS TO START WITH IFR POSSIBLE
CAPE COD IN SHOWERS. N GUSTS 20 TO 25 KTS.

THURSDAY THROUGH SATURDAY...HIGH CONFIDENCE. VFR LATE MORNING INTO
EARLY EVENING BUT IFR IN THE VALLEYS AND PARTS OF THE COASTAL PLAIN
COUNTRYSIDE IN FOG EARLY MORNING HOURS.

&&

.MARINE...
SOUTHERLY WINDS TEMPORARILY DIMINISH THIS EVENING BEFORE BECOMING
EASTERLY AND INCREASING LATE TONIGHT INTO TUE AS NEXT LLJ PULSE
LIFTS NWD ACROSS THE WATERS.  LOW LEVEL INVERSION WILL LIMIT GUSTS
BUT WE DO EXPECT UP TO A 6 HR PERIOD OF GALE FORCE GUSTS DEVELOPING
OVER SOUTHERN WATERS BY EARLY TUE THEN MOVING NWD ACROSS NORTHERN
WATERS TUE AFTERNOON.

WINDS DIMINISH TUE NIGHT WITH LIGHT EASTERLY FLOW DEVELOPING.

OUTLOOK...WEDNESDAY THROUGH FRIDAY...

WEDNESDAY...
GALE CENTER WEAKENS AS IT MOVES NEAR THE 40N/70W POSITION. SCA CONDS
IN MANY OF THE WATERS. VSBY MAY BE POOR IN AREAS OF RAIN/DRIZZLE AND
FOG.

THURSDAY AND FRIDAY...
OCEAN LOW DRIFTS SEAWARD WITH HIGH PRES BUILDING IN FROM THE WEST.
LIGHT WINDS EXPECTED HOWEVER NE HAZARDOUS SEAS SWELLS ARE LIKELY TO
PERSIST ESPECIALLY THU.

&&

.HYDROLOGY...
THE LATEST GRAPHICAL FORECASTS CAN BE FOUND AT...
HTTP:/WEATHER.GOV/BOSTON...AND GO TO /RIVERS AND LAKES AHPS/

A SERIOUS FLOOD SITUATION IS SHAPING UP IN SOUTHERN NEW ENGLAND.
RIVER FORECASTS ARE IN COLLABORATION WITH NERFC.

A WIDESPREAD RAINFALL OF 3 TO 6 INCHES IS FORECAST IN SOUTHERN NEW
ENGLAND THROUGH TUESDAY WITH AMOUNTS UP TO 7 INCHES IN RHODE ISLAND
AND PARTS OF CENTRAL/EASTERN MA. WE HAVE HIGH CONFIDENCE THAT THIS
WILL RESULT IN MINOR TO MODERATE FLOODING ALONG SEVERAL RIVERS...WITH
MAJOR OR RECORD FLOODING FORECAST AT A FEW LOCATIONS...

* PAWTUXET RIVER AT CRANSTON RI...RECORD FLOODING IS FORECAST.
FLOODING WILL BE AS SEVERE OR EVEN WORSE THAT WHAT OCCURRED IN MID
MARCH! LATEST FORECAST CREST IS 16.1 FT MIDDAY WED.

* SUDBURY RIVER AT SAXONVILLE MA...RECORD FLOODING IS FORECAST.
FLOODING WILL BE WORSE THAN WHAT OCCURRED IN THE APRIL 1987 FLOODS...
WHEN THE RIVER CRESTED AT 13.5 FT. LATEST FORECAST CREST IS 14.6 FT
BY WED MORNING.

* CHARLES RIVER AT DOVER MA...MAJOR FLOODING IS FORECAST. LATEST
FORECAST CREST IS 8.5 FT MIDDAY WED BUT COULD END UP BEING HIGHER
SINCE THE RIVER IS STILL PROJECTED TO BE RISING AT THAT TIME.

* ASSABET RIVER AT SUDBURY MA...MAJOR FLOODING IS FORECAST. LATEST
FORECAST CREST IS 7.9 FT MIDDAY WED BUT SHOULD END UP BEING HIGHER
SINCE THE RIVER IS STILL PROJECTED TO BE RISING AT THAT TIME.

SIGNIFICANT URBAN AND SMALL STREAM FLOODING IS ALSO EXPECTED. FLOODING
WILL BE AT LEAST AS BAD AS IT WAS IN MID MARCH. THIS IS GOING TO BE
A PROLONGED PERIOD OF URBAN AND SMALL STREAM FLOODING...WHICH SHOULD
LAST WELL INTO TUESDAY MORNING.

INDIVIDUALS WHO HAVE EXPERIENCED FLOODING IN THE PAST MONTH SHOULD
BE TAKING PRECAUTIONS AT THIS TIME AND BE PREPARED FOR A MAJOR FLOOD
EVENT!!! FOLLOW THE INSTRUCTIONS OF LOCAL OFFICIALS AND EVACUATE IF
YOU ARE ASKED TO DO SO!!!

&&

.TIDES/COASTAL FLOODING...
STORM SURGE PEAKED AROUND 1.1 FT AT PVD FOR THE RECENT MORNING TIDE
WHICH KEPT TIDES JUST BELOW FLOOD STAGE. THE ASTRO TIDE FOR THIS
EVENINGS TIDE IS ALMOST 1 FT HIGHER WHICH COMBINED WITH CONTINUED
MODEST SOUTHERLY FLOW SHOULD YIELD WATER LEVELS NEAR OR SLIGHTLY
ABOVE FLOOD STAGE ACROSS THE UPPER PARTS OF NARR BAY...SO COASTAL
FLOOD ADVSY CONTINUES FOR THE EVENING HIGH TIDE.

WE ALSO ISSUED COASTAL FLOOD ADVSY FOR EAST COASTAL MA FOR TUE
MIDDAY HIGH TIDE.  MRPSSE SURGE GUIDANCE INCREASED AROUND 1 FT BUT
WORST CASE SCENARIO IS MINOR COASTAL FLOODING.  ASTRO TIDES ARE HIGH
BUT IT DOES NOT APPEAR THE SEAS WILL BE BUILT UP ENOUGH FOR ANYTHING
MORE THAN MINOR FLOODING.

MINOR SPLASHOVER POSSIBLE NEAR MIDNIGHT HIGH TIDE CYCLE TUE NIGHT.

&&

.CLIMATE...
WE RAN THE CLIMATE PROGRAM AT 825 PM TO UPDATE THE DATABASE. ITS
POSTED NOW. RERS ARE REPOSTED WITH A MONTHLY POST FOR BOSTON SHORTLY.

BOS-BOSTON-PERIOD OF RECORD DATING BACK TO 1872...THROUGH 8 PM
3/29...MARCH 2010 IS THE WETTEST MARCH ON RECORD WITH 11.64 INCHES.
THIS EXCEEDS THE PREVIOUS RECORD FOR MARCH-11.00 INCHES SET IN 1953.

THE FOLLOWING FOR BOSTON ARE MONTHLY RECORDS EXCEEDING 10 INCHES...
17.09 AUG 1955
13.38 MAY 1954
13.20 JUNE 1982
12.48 MAY 2006
11.69 JULY 1921
11.64 MARCH 2010

MQE-BLUE HILL OBSERVATORY- PERIOD OF RECORD DATING BACK TO 1885...
HAS ESTABLISHED A MARCH RECORD WITH 14.07 INCHES AS OF 1 PM 3/29...
SURPASSING THE PREVIOUS RECORD OF 13.07 INCHES IN MARCH 2001. ALREADY
THE 4TH WETTEST MONTH ON RECORD AND FROM WHAT WE CAN TELL...ANOTHER
2.5-5 INCHES OF RAIN WILL OCCUR THIS MONTH...PROBABLY MOVING MQE
MARCH TO AT LEAST THE 3RD WETTEST MONTH ON RECORD. NEARLY 6 INCHES
IS NOT OUT OF THE QUESTION THO A 6 INCH STORM TOTAL TO MAKE AN ALL
TIME HISTORIC MONTH /RECENT HISTORY DATING BACK TO 1885/ FOR THIS
EVENT AS VIEWED FROM MODELS OPTIONS NEEDS TO BE CONSIDERED AS 30 PCT
CHC.

WETTEST MONTHS OF RECORD AT MQE ARE
AUGUST 1955  18.78
JUNE 1998    17.32
OCTOBER 2005 14.72
MARCH 2010   14.07
JUNE 1982    13.73

PVD-PROVIDENCE WETTEST MARCH EVER AT 10.52 INCHES AS OF 8PM. TOP MONTH
IS 15.38 INCHES IN OCT 2005. LISTING OF TOP 10 WETTEST MONTHS BELOW.

THE FOLLOWING FOR PROVIDENCE ARE THE 10 WETTEST MONTHLY RECORDS
15.38 OCT 2005
12.74 APR 1983
12.24 AUG 1946
11.89 OCT 1962
11.66 JAN 1979
11.12 AUG 1955
11.08 JUN 1982
10.99 SEP 2008
10.88 AUG 1927

ORH AT 8 PM IS SEVENTH WETTEST MARCH. MARCH RECORD IS 11.13-1936.
ORH IS HEADED FOR TOP 2 WETTEST MARCH #3 7.96 1972 #2 8.59 1953

BDL TENTH WETTEST MARCH IS 5.87 IN 1980...STILL A WAYS TO GO AS OF 8PM
WHERE BDL IS SO FAR AT 4.74.

RER VULNERABLE DAILY RAINS MONDAY 3/29
PLS SEE DAILY RERS FOR ORH AND BDL.
PLS SEE DAILY AND MONTHLY RER FOR ORH.
PLS SEE SHORTLY THE MONTHLY RER FOR BOS.

TUESDAY 3/30 RER DAILY RECORDS
BDL 2.28 1951 POR 1905
ORH 1.78 2001 POR 1892
PVD 2.57 2001 POR 1905
BOS 2.53 1953 POR 1872
MQE 2.82 2001 POR 1885

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...COASTAL FLOOD ADVISORY FROM 10 AM TO 2 PM EDT TUESDAY FOR
     MAZ007-015-016-019-022-024.
NH...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NHZ011-012-015.
RI...COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR RIZ002-
     004-005.
MARINE...GALE WARNING FROM 8 AM TO 5 PM EDT TUESDAY FOR ANZ231>235-237-
     250-251-254>256.
     SMALL CRAFT ADVISORY UNTIL 5 PM EDT TUESDAY FOR ANZ230-236.

&&

SYNOPSIS...KJC/DRAG 848PM
NEAR TERM...KJC/DRAG 848PM
SHORT TERM...KJC
LONG TERM...DRAG
AVIATION...KJC/DRAG/JWD 848PM
MARINE...KJC/DRAG
HYDROLOGY...
TIDES/COASTAL FLOODING...
CLIMATE...848PM
Hazardous weather outlook, Mar 29, 3:55 PM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
455 PM EDT MON MAR 29 2010

NHZ011-012-015-302100-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
455 PM EDT MON MAR 29 2010

...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

DENSE FOG IS POSSIBLE IN THE VALLEYS DURING THE EARLY MORNING HOURS
OF THURSDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ002>006-008>014-017-018-020-021-023-026-RIZ001-003-
006>008-302100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
DUKES MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
WESTERN KENT RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
455 PM EDT MON MAR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLOOD WARNING.

DENSE FOG IS POSSIBLE DURING THE EARLY MORNING HOURS OF THURSDAY...
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ002-004-005-302100-
SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-
455 PM EDT MON MAR 29 2010

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DENSE FOG IS POSSIBLE IN THE VALLEYS DURING THE EARLY MORNING HOURS
OF THURSDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-015-016-019-022-024-302100-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
BARNSTABLE MA-NANTUCKET MA-
455 PM EDT MON MAR 29 2010

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM TO 2 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLOOD WARNING.
 COASTAL FLOOD ADVISORY.

DENSE FOG IS POSSIBLE DURING THE EARLY MORNING HOURS OF THURSDAY...
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>235-237-250-251-254>256-302100-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
455 PM EDT MON MAR 29 2010

...GALE WARNING IN EFFECT FROM 8 AM TO 5 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-302100-
BOSTON HARBOR-NARRAGANSETT BAY-
455 PM EDT MON MAR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Windham

When
March 29, 8:40 PM EST to March 30, 6:53 PM EST
Where
Windham County, 1.08 mi NW of Woodstock to 0.31 mi NNE of Packerville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.960, -71.996

Four to eight inches of rain fell across Windham County resulting in several small streams rising above flood stage, including the Mount Hope River at Warrenville and the Quinebaug River at Quinebaug. Wappoquia Brook ran over its banks at Route 169 in Pomfret, resulting in flooding near the Connecticut Audubon Society. Also in Pomfret, Mashamoquet Brook flooded. The Moosup River overflowed its banks in Plainfield, closing South Main Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2010Every state in 2010This day in weather historyWarnings in Connecticut, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220228.